Last reply 1 year ago
Tecfidera 'Newbie'

Hi, today, after 5+ years, I took my last Avonex injection. Next month I will be starting on Tecfidera. My Neuro suggested it as I’ve had a recent relapse and that Tecfidera has a better success rate than Avonex. He’s booked me in for another MRI at the end of the month to compare with my first one which was done in Nov 2010.

I’ve researched on Tec and am aware of the various side effects…knowing my luck I’ll probably get them all. My question, for those of you on it, what have you found helpful to ease the side effects. Have you found that there are certain foods that have hugely helped with cramping/nausea etc. I look forward to hearing from you. Thanks

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.

Hi there! I am only about to start (hopefully) on Tecfidera on march 20. If blood tests for JC virus will be “bad”, I won’t get it – but hopefully, I don’t have JC antibodies present. My neuro warned me of side effects and I have mentioned everything I have read on the web (yoghurt, taking with food, aspirine, protein rich diet) and he said that side effects and ways to get rid of them are very individual, for some people spoonful of yoghurt is enough, for some nothing seems work. But according to him, people who had slow “on-boarding” generally do better. Therefore I will be starting with 1x120mg tablet for a week, then 2x 120mg for a week, then 1x120mg and 1×240 for a week, then going on to 2x240mg. Maybe that is something to discuss with your doc.


gemma87
1 year ago

Im that same person regarding luck, and always get most side effects. I started Tecfidera in July 15 and ive managed to stay on it. The hot flushes for me arnt too bad. I get them about 4 times a week. They last for about 20mins and they make you go red/hot/itchy. Yeh its a bit uncomfortable but i dont find distressing or anything. To be honest me and friends just have a little chuckle about it. I dont even take asprin for it as they really dont bother me. I asked my ms nurse about taking asprin and she told me to try not take it at first because i may find the flushes aren’t too bad. Im not going to lie, the tablets effected my tummy for the first 3months,but you if you stick with it and take the tablets are regular times,the stomach upset just suddenly goes. Obviously with tummy problems the better you eat the better it is. I take it now and im fine but like i say the first few months are a bit rough but its worth it. You need to make sure you have a meal before taking the tablet as it will cause nausea. i made sure my meals were big at first but now i cant take the tablets with cereal or a bit of toast. The low dose is usually fine,its when you take the higher dose ,the side effects kick in. Good Luck. Its a massive thing changing meds but you will get used to. X


mo-jo
1 year ago

Hi there, I was on Avonex for nearly four years, as I was getting so fed up with the injections and the way it made me feel the next day, I was commenced on Tecfidera and it was not such a good move for me I lasted a grand total of 3 weeks. I had horrible side effects so needless to say I am back on Avonex. Fingers crossed for you. X

My wife started on Tecfidera in Dec and it went great and first then really badly. Then came off it and then restarted again in Jan and we had a lot of success. I have detailed some of our experiences here:

change of medication tecfidera too????

While everyones experience is going to be different, if you want to be conservative go with the 4 week dosing suggested above. The only down side is its an extra couple weeks to full dosage (if you have very active MS its a factor you might weigh in). However I think it gives you the best odds for success.

I would also keep the medince exactly 12 hours apart (even though they give a range).

Start off with lots of food even if you dont think you need it for the first set of weeks. Its easy to think its ok if there arent symptoms but with this medince they can really surprise you. I think most people regardless of the symptoms get used to this medince after 8-12 weeks even if they had initial issues from what i have read. Recommendation is do everything you can to get through those weeks even if uneccessary (and then slack if you want).

Let me know if you have other questions, but so far so good for us now.


rosarugosa
1 year ago

Thanks everyone. Very useful info and will suggest to my neuro/MS nurse if I can I start slow with the 4 week dosing


potter
1 year ago

I have been on Tecfidera for three years and it took me the full 12 weeks to get through the side effects but well worth it. I found taking a good probiotic really helped with the stomach issues. I had to cut back on spicy foods and for some reason beans, I slowly worked them back into my diet. I always have to take them in the middle of a meal. The smallest meal I have been able to get away with is a bowl of cereal. No relapses. Potter


thecuriosity
1 year ago

Tec for me genuinely has been an absolute win. It’s helped me with work and meant less fatigue. I’ve had only very occasional symptoms, if I get flushing it’s rare and uncomfortable but not a problem after the avonex hot flushes that I had. I never take aspirin, and I’ve never taken any of the IBS meds that I was recommended as a just in case.

I think the best advice I can give is have good sized meals when having your tablet so that it takes longer to get into your system and can be more gradual, a lot of my friends will make sure I have cheese at the end of a meal so I’ve something fatty to help support the tec, which is helpful.

But honestly just don’t worry too much about symptoms, getting stressed about something when you don’t know how bad it’ll be makes it worse that it probably will be. And if it really is that bad, you can stop.


miles
1 year ago

I’ve been on Tecfidera for just over a year now and like you I was nervous of the potential side effects when I first started. Not helped by my neurologist and MS nurse explaining the side effects at some length. They were doing their job but it can make you focus on the stumbling blocks rather than the benefits.

Yes, I get the occasional hot flush and prickly skin but it’s rarer now than at the start of treatment and fairly easy to tolerate. I’m never really aware of the side effects from the evening dose as it kicks in during sleep.

Like others I found eating well and including fatty foods like avocados helped alleviate some of the symptoms and now I don’t think about what I eat when taking the pill.

By the way I just had my annual MRI scan and no new lesions detected. Tecfidera in combination with a high vit D dose and healthy diet seems to be doing the trick for me.

Good luck. Try to stick with it.

Post Comment

You must be logged in to reply to this topic.